New Mexico, 2008

Flash Flooding in New Mexico, August 6, 2008

August 6, 2008 · NWS ABQ · 3 events in 2 counties and zones

|Isolated flash flooding was observed in McKinley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture across New Mexico continued to fuel the development of thunderstorms capable of producing heavy rainfall and flash flooding.|Isolated flash flooding was observed in McKinley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 2:13 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 2:13 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT WED AUG 6 2008

.DISCUSSION...
AFTER MUCH DISCUSSION...INCLUDING AMONGST OUR NEIGHBORING OFFICES
HAVE DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH FOR THE FORECAST
AREA THURSDAY AFTERNOON THROUGH FRIDAY EVENING. WILL GO WITH ANOTHER
SPECIAL WX STATEMENT WHICH WILL BE ISSUED BEFORE 4PM.

SHORT RANGE MODELS...INCLUDING GFS AND NAM HAVE PRETTY MUCH COME
INTO ALIGNMENT WITH HIGHLIGHTING NORTH CENTRAL AND NORTHEAST
AREAS FOR HEAVY RAIN POTENTIAL. PRETTY MUCH CENTERING ON THURSDAY
EVENING THROUGH FRIDAY. A FEW THINGS TO WATCH AS THIS SITUATION
SETS UP.

FIRST...IT IS APPARENT THAT A GREAT BASIN WAVE WILL TRANSLATE AROUND
THE UPPER HIGH AS THE HIGH RECENTERS ITSELF OVER PORTIONS OF THE
SOUTHWEST. BASED ON MODEL ACCOUNTS...THIS WAVE IS EXPECTED TO
SLOWLY MOVE ACROSS COLORADO AND NORTHERN NEW MEXICO THURSDAY AND
FRIDAY.

SECOND...BACK DOOR FRONT CONSIDERATIONS. FRONT IS CURRENTLY
DRAPED ALONG THE FRONT RANGE OF WY AND NORTHEAST CO EXTENDING INTO
THE CENTRAL PLAINS. THIS FRONT IS DEPICTED TO WASH OUT ACROSS
NORTH CENTRAL AND NORTHEAST AREAS OF NEW MEXICO THURSDAY INTO
THURSDAY NIGHT. THE SOUTHERN EXTENT OF THIS WASH OUT WILL BE KEY.
DURING THIS TIME OF YEAR...MODELS TEND TO HAVE A HARD TIME IN
DEPICTING FRONTAL TRANSLATIONS DOWN THE FRONT RANGE DUE TO
MESOSCALE ENHANCEMENTS FROM THUNDERSTORM COMPLEX OUTFLOWS. FIGURE
THIS WILL BE THE CASE DURING THIS EVENT AS EXPECTING SIGNIFICANT
AMOUNTS OF CONVECTION ACROSS PORTIONS OF COLORADO TONIGHT AND THIS
WILL SERVE TO PUSH THE BOUNDARY FURTHER SOUTH THAN THE MODELS EXPECT.
THE ORIENTATION AND PLACEMENT OF THIS BOUNDARY WILL BE
KEY...BECAUSE SIGNIFICANT MOISTURE CONVERGENCE AND UPSLOPE FLOW
WILL DEVELOP ALONG IT. AS OF RIGHT NOW MODELS ARE KEYING ON THE THE
CENTRAL MTS...PRIMARILY SANGRES AND ADJACENT PLAINS TO THE EAST.
TIMING INCLUDES THURSDAY AND FRIDAY.

LASTLY...WHAT TO DO WITH EDOUARD. IT APPEARS THAT THE MODELS ARE
IN FAIR AGREEMENT WITH SHEARING EDOUARDS MAIN CIRCULATION CENTER
BEFORE IT EVER REACHES NEW MEXICO. BASICALLY SHEARING IT INTO A
BROAD EASTERLY WAVE THAT GETS TRANSLATED AROUND THE BOTTOM SIDE OF
THE SUBTROPICAL HIGH. THIS WOULD SET UP A VERY NICE DEFORMATION
FIELD ABOVE THE FORECAST AREA LATER THURSDAY NIGHT INTO FRIDAY.
BASED ON PREVIOUS EXPERIENCES WITH A DISTINCT DEFORMATION
ZONE...COMBINED WITH A HIGH PW ENVIRONMENT...POTENTIAL FOR
THUNDERSTORMS CONTAINING HEAVY RAIN WILL BE THERE FOR A LARGE
PORTION OF THE AREA. THE OTHER EDOUARD CONSIDERATION WILL BE MOIST
LOW LEVEL...SOUTHEASTERLY FLOW FOLLOWING THE UPPER EASTERLY WAVE.
THIS WILL AID THE MOISTURE CONVERGENCE MENTIONED ABOVE.

THUS...HAVE BEEFED UP POPS AREAWIDE FOR LATER THURSDAY THROUGH
FRIDAY EVENING. MADE THE PRIME FOCUS...OR HIGHEST POPS ACROSS
PORTIONS OF THE NORTH CENTRAL MTS INTO THE NORTHEAST AND PORTIONS
OF THE EAST CENTRAL PLAINS. ALSO HIGHLIGHTING SANDIAS AND AREAS
ALONG INTERSTATE 40 AS WELL...JUST IN CASE DUE TO UNCERTAINTY WITH
FRONTAL ADVANCEMENT. RAISED QPF NUMBERS AS WELL. MANY OF THE ZONES WILL ALSO
SEE HEAVY RAIN WORDING...ESPECIALLY ACROSS THE NORTHEAST HALF OF
THE STATE. BUT...DUE TO PREVIOUS MENTIONED CONSIDERATIONS...JUST
ABOUT ANYWHERE COULD SEE THE NORMAL...HEART OF THE MONSOON...HEAVY
RAIN THUNDERSTORMS ON FRIDAY. THE WEEKEND APPEARS TO BE WET AS
WELL AS MOISTURE TRAPPED UNDERNEATH THE UPPER HIGH GETS RECYCLED OUT
IN THE FORM OF WETTING THUNDERSTORMS. HOWEVER...CANT POINT TO ANY
ONE...DISTINCT FOCUS MECHANISM OTHER THAN RESIDUAL DEFORMATION AND DIURNAL
HEATING. AS WITH THIS TIME OF THE YEAR...CONVECTIVE VORTICES
ROTATING AROUND THE UPPER HIGH WILL BE A WILDCARD AND ANOTHER
FOCUS FOR CONVECTION OVER THE WEEKEND.

&&

.AVIATION...
ONLY ISOLATED THUNDERSTORMS ARE EXPECTED IN THE EASTERN PLAINS FROM
LATE WEDNESDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAJORITY
OF SHOWERS AND THUNDERSTORMS WILL REMAIN ACTIVE THROUGH ABOUT
MIDNIGHT TONIGHT WEST OF A RATON TO CARRIZOZO TO RESERVE LINE. KLVS
OR KSAF COULD SEE MVFR CONDITIONS IN THUNDERSTORMS BEFORE SUNSET
WEDNESDAY BUT KGUP IS THE MOST LIKELY SPOT FOR MVFR...OR BRIEF IFR
CONDITIONS...DUE TO A THUNDERSTORM THROUGH MIDNIGHT TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS ARE FORESEEN THROUGH THE
REMAINDER OF THE WEEK AS THUNDERSTORMS CONTINUE TO BE OF THE WET
VARIETY...MAINLY DUE TO THE NORMALLY HIGH SUMMER HUMIDITY LEVELS.
ALSO...SHOWERS AND THUNDERSTORMS WILL BE SLOW MOVING AND CAPABLE OF
GENERATING SIGNIFICANT RAINFALL. THE MOISTURE REMNANTS OF WHAT HAD
BEEN TROPICAL STORM EDOUARD AND A WEAK BACK DOOR WIND SHIFT/COLD
FRONT HEADED FOR NORTHEAST NEW MEXICO COULD COMBINE TO PRODUCE
WIDESPREAD RAINFALL NORTH OF INTERSTATE 40 AND EAST OF THE SANGRE
DE CRISTO MOUNTAINS FROM LATE THURSDAY INTO FRIDAY. HIGH PRESSURE
BUILDING NEAR THE FOUR CORNERS THIS WEEKEND COULD LEAD TO FEWER
SHOWERS AND THUNDERSTORMS AROUND OUR AREA FOR SUNDAY AND EARLY
NEXT WEEK. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  89  65  90 /  30  20  40  20
GALLUP..........................  55  85  57  83 /  50  30  30  20
GRANTS..........................  56  87  56  82 /  30  40  40  20
GLENWOOD........................  60  90  61  91 /  20  20  30  30
CHAMA...........................  47  78  48  79 /  60  30  40  50
LOS ALAMOS......................  58  79  57  77 /  30  20  30  30
RED RIVER.......................  45  69  44  69 /  60  70  70  60
TAOS............................  54  80  53  78 /  30  30  40  40
SANTA FE........................  57  82  56  79 /  20  20  30  40
SANTA FE AIRPORT................  59  85  58  81 /  20  20  20  30
ESPANOLA........................  57  88  56  84 /  30  20  30  30
ALBUQUERQUE HEIGHTS.............  67  89  66  85 /  20  20  20  30
ALBUQUERQUE VALLEY..............  64  89  65  87 /  20  20  20  30
ALBUQUERQUE FOOTHILLS...........  62  85  61  84 /  20  20  20  30
ALBUQUERQUE WEST MESA...........  63  89  63  89 /  20  20  20  30
SOCORRO.........................  63  92  63  88 /  20  20  10  30
SANDIA PARK/CEDAR CREST.........  54  78  51  77 /  20  30  30  30
MORIARTY/ESTANCIA...............  55  82  55  80 /  30  30  40  60
CARRIZOZO.......................  60  86  60  85 /  30  20  20  50
RUIDOSO.........................  56  78  53  75 /  20  30  20  50
RATON...........................  59  75  53  75 /  50  80  80  60
LAS VEGAS.......................  55  77  53  73 /  20  50  70  60
ROY.............................  60  77  57  74 /  20  30  70  70
CLAYTON.........................  63  76  58  75 /  30  60  80  70
SANTA ROSA......................  61  86  60  80 /  10  20  30  30
TUCUMCARI.......................  67  87  63  82 /  20  20  50  70
FORT SUMNER.....................  66  87  64  82 /  10  20  20  30
CLOVIS..........................  65  88  64  83 /  20  20  30  40
PORTALES........................  65  89  65  83 /  20  20  20  40
ROSWELL.........................  68  94  67  88 /  10  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/07
Hazardous weather outlook, Aug 6, 4:17 AM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT WED AUG 6 2008

NMZ001>021-026-071200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
517 AM MDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY DOWNPOURS IN THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON
WILL PRODUCE LOCAL FLASH FLOODING THROUGH LATE THIS EVENING. FLASH
FLOODING IS MOST LIKELY ALONG...WEST...AND NORTH OF THE INTERSTATE
25 CORRIDOR THROUGH THIS AFTERNOON. SOME HEAVIER SHOWERS WITH
DOWNPOURS AND LOCAL FLASH FLOODING WILL DEVELOP LATE THIS
AFTERNOON INTO THE EVENING OVER THE NORTHEAST AND EASTERN PLAINS
MAINLY ALONG AND NORTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY AND FRIDAY...WIDESPREAD HEAVY RAINFALL EXPECTED OVER
CENTRAL AND EASTERN NEW MEXICO WILL PRODUCE AREAS OF FLASH
FLOODING THURSDAY...WITH THE FLASH FLOOD THREAT EXPANDING TO
WESTERN NEW MEXICO ON FRIDAY. HEAVY RAIN OVER SATURATED SOIL WILL
RUN OFF RAPIDLY INTO SMALL STREAMS AND TRIBUTARIES AND CAUSE RAPID
RISES OF WATER LEVELS. THOSE IN FLOOD PRONE AREAS SHOULD PLAN FOR
POSSIBLE MOVES TO SAFETY SHOULD FLOODWATERS THREATEN.

FOR SATURDAY THROUGH TUESDAY...CONTINUING SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THROUGH TUESDAY ALONG WITH
RAPID RAINFALL RUNOFF FROM SATURATED SOIL WILL MAINTAIN A
WIDESPREAD THREAT OF LOCAL FLASH FLOODING ACROSS MUCH OF NORTHERN
AND CENTRAL NEW MEXICO. EXPECT DAILY SHOWER AND THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON...WITH SHOWERS AND THUNDERSTORMS
CONTINUING INTO EACH EVENING.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING...TORRENTIAL RAINFALL...MEASURED GUSTY WIND
SPEEDS...AND MEASURED RAINFALL AMOUNTS EACH DAY THROUGH TUESDAY.

SHY

In the hours before

Special weather statement, Aug 6, 2:37 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 PM MDT WED AUG 6 2008

NMZ001>021-026-071100-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
INCLUDING THE CITIES OF...FARMINGTON...CHAMA/LOS ALAMOS...
ESPANOLA...RED RIVER/TAOS/SANTA FE...LAS VEGAS/RATON...ROY...
CLAYTON...GALLUP/GRANTS...ALBUQUERQUE...SANDIA PARK/CEDAR CREST...
MORIARTY/ESTANCIA...SANTA ROSA...TUCUMCARI...GLENWOOD...SOCORRO...
CARRIZOZO...RUIDOSO...FORT SUMNER...ROSWELL...PORTALES...CLOVIS
337 PM MDT WED AUG 6 2008

...HEAVY RAIN FOCUS REMAINS FOR PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO THURSDAY AND FRIDAY...

VARIOUS WEATHER INGREDIENTS ARE EXPECTED TO LINE UP OVER THE STATE
LATER THURSDAY INTO FRIDAY TO PRODUCE THUNDERSTORMS WHICH CONTAIN
HEAVY RAIN. THE MAIN FOCUS FOR A LONGER DURATION...HEAVY RAIN
EVENT WILL BE FOUND ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL NEW MEXICO. THIS INCLUDES THE SANGRE DE CRISTO
MOUNTAIN RANGE EASTWARD TO THE TEXAS STATE LINE AS WELL AS THE
INTERSTATE 40 CORRIDOR FROM EDGEWOOD TO TUCUMCARI AND NORTHWARD TO
THE COLORADO STATE LINE. THIS IS THE MAIN FOCUS AREA FOR WHICH A
LONGER DURATION...FLASH FLOOD EVENT COULD OCCUR. WITH THAT BEING
SAID...OTHER AREAS OF THE STATE COULD RECEIVE HEAVY RAINFALL OVER
THE NEXT COUPLE OF DAYS. THIS WOULD BE MORE OF A TYPICAL RESULT
FOR THE SUMMER THUNDERSTORM SEASON AS THE DURATION OF THE HEAVY
RAIN WOULD BE A SHORTER AND THE FOOTPRINT OF THE HEAVY RAIN WOULD
BE SMALLER THAN WHAT COULD OCCUR ACROSS THE NORTHEAST HALF OF THE
STATE.

AT THIS TIME IT IS STILL UNCLEAR WHETHER FORMER TROPICAL STORM
EDOUARD PROVIDES ANY DIRECT AFFECT TO NORTHERN AND CENTRAL NEW
MEXICO. IT IS ANTICIPATED HOWEVER...THAT INDIRECT AFFECTS FROM
EDOUARD WILL OCCUR AND HELP PRODUCE ADDITIONAL RAINFALL ACROSS
PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO.

STAY IN CLOSE TOUCH WITH YOUR PREFERRED WEATHER INFORMATION SOURCE
FOR THE LATEST FORECASTS AND STATEMENTS ON THIS DEVELOPING HEAVY
RAINFALL AND INCREASED FLASH FLOODING RISK.

50
Special weather statement, Aug 6, 3:07 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT WED AUG 6 2008

NMZ018-020-021-062230-
CURRY COUNTY-DE BACA COUNTY-ROOSEVELT COUNTY-
407 PM MDT WED AUG 6 2008

...STRONG THUNDERSTORM MOVING OVER CURRY COUNTY...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH 9
MILES NORTHEAST OF MELROSE. THE STRONG THUNDERSTORM WAS NEARLY
STATIONARY. A STRONG OUTFLOW BOUNDARY WILL QUICKLY SWITCH WINDS
AROUND TO THE NORTH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANNON AFB...FLOYD...
PORTAIR...RANCHVALE AND SAINT VRAIN.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34

The radar

The Albuquerque radar (KABX), 151 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 6, 5:30 PM MST to 7:00 PM MST
Where
McKinley County, 0.87 mi ESE of Ramah to 0.75 mi SE of Ramah
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.126, -108.486

Highway 53 was closed in both directions between mile markers 35 and 36. Water was up to one foot deep.

Flash Flood, McKinley

When
August 6, 6:00 PM MST to 7:00 PM MST
Where
McKinley County, 3.43 mi ESE of Mexican Spgs to 3.08 mi N of Twin Lakes
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.769, -108.770

U.S. highway 491 was closed at mile marker 16 due to high water.

Flash Flood, San Juan

When
August 6, 9:00 PM MST to 11:00 PM MST
Where
San Juan County, 1.26 mi S of Little Water
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.432, -108.721

Flooding occurred along highway 491 at the junction of Navajo route 34 near Little Water. Vehicles were unable to pass through the area between 1000 pm and 1200 am. One vehicle was stuck and had to be pulled out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111824, 111825, 111826.